Mothering Forum banner

1 - 7 of 7 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter #1
<p>I saw a dr today for conjunctivitis. I had a reaction to polymyxin so that is not an option. I was given a shot of decadron, 4mg for the reaction and told to also take benadryl. She also gave a presecription for tobramycin, 0.3% eyedrops for the conjuntivitis to be taken for 5 days. She also told me to discard my breastmilk for 7 days. Is there any way around this? I am unable to reach my pediatrician's office and had to go to an urgent care center for myself due tot he holiday weekend. I have a one day supply of stored breastmilk. Thanks so much for any help.</p>
 

·
Registered
Joined
·
442 Posts
<p>Per Hale's 2010 edition:</p>
<p> </p>
<p>Decadron (dexamethasone) is listed as an L3.  "Dexamethasone is a long-acting corticosteriod, similar in effect to prednisone, although more potent.  While the elimination half-life is brief, only 3-6 hours in adults, its metabolic effects last for up to 72 hours.  NO data are available on the transfer of dex into human milk.  It is likely similar to that of prednisone which is extremely low.  Doses of prednisone as high as 120mg fail to produce clinically relevant milk levels.  This product is commonly used in pediatrics for treating immune syndromes such as arthritis, and, particularly, acute onset asthma or other bronchoconstrictive diseases.  It is not likely that the amount in milk would produce clinical effects unless use in high doses over prolonged periods."</p>
<p> </p>
<p>Tobramycin is also listed as an L3.  "Levels in milk are generally low, but could produce minor changes in gut flora." The information listed is all for women taking it as a systemic antibiotic (IM or IV), and it was indetectible to very low in milk (only measurable in one sample.  The amount absorbed through your conjunctiva as an eye med is likely to be MUCH lower.</p>
<p> </p>
<p>Hope that helps!</p>
<p> </p>
<p>By the way, your breastmilk is a WONDERFUL treatment for conjunctivitis, with no risk of untoward effects on your nursling.  <a href="http://www.kellymom.com/health/illness/healing-breastmilk.html" target="_blank">http://www.kellymom.com/health/illness/healing-breastmilk.html</a>  We never use antibiotics, just my milk.  Don't know what I'll do when no one is nursing ;-)</p>
 
  • Like
Reactions: PatioGardener

·
Registered
Joined
·
4,993 Posts
<p>How old is your baby?</p>
<p> </p>
<p>Great reply from CheriK.  Hale is a fantastic resource.  With that info I personally would continue to breastfeed as I think the risks of formula would outweigh the risks of the medications in my milk in this case.  But the great thing about Hale's book is that each Mama has the information and can make an informed decision based on her assessment of the risk! </p>
<p> </p>
<p>I hope that you feel informed and confident to make the decision that is right for you and your nursling.  If you want to talk to someone directly, you could always call <a href="http://www.infantrisk.org/" target="_blank">http://www.infantrisk.org/</a> and see what they have to say (Hale's info line).</p>
<p> </p>
<p>Feel better soon!</p>
<p> </p>
<p>ETA: I hope you have access to a breastfeeding friendly doc in the future, as the one you saw was definitely not!</p>
 

·
Registered
Joined
·
3 Posts
Discussion Starter #4
<p>Thanks so much for the answers. Me and Hank (4 months) are miserable not bfing. Unfortunately my drs office was not available over the holiday weekend. The one I saw was at a local clinic and they dont treat babies so they're not too familiar with bf friendly meds. My pharmacist is the one who recommended I talk to my doc on Monday because she felt we'd be ok bfing.</p>
<p> </p>
<p>I did find another interesting resource through the poison hotline. They have a lactation consultant on staff you can speak with. She explained the L1-L5 scale, but said there was no data on my specific medication and no rating. She also referred me to my peds office on Monday.</p>
<p> </p>
<p>I have been pumping but decided to hold onto the milk until after I got some answers. The main thing keeping me from bring after your research is that he already has GI problems - cant digest milk proteins. I hate to irritate an already compromised digestive system. You all have made me feel so much better about things. I appreciate your responses so much!</p>
 

·
Registered
Joined
·
442 Posts
<p>FWIW, I would breastfeed a 4-month old given the medications you're taking.  An eye medication is really unlikely to pass into your milk in measurable quantities, so I think the risk to his GI tract is minimal to non-existant.  Giving him formula, even a hypoallergenic or soy based formula, would be much more risky as formula is known to change the GI pH and bacterial flora; even one bottle changes the bacteria found in the intestines and sometimes the body never reestablishes normal breastfed flora.  For me at least, a minimal risk from medication doesn't outweigh a known risk from formula.</p>
<p> </p>
<p>I also wonder what resource the "lactation consultant" at Poison Control was using.  Lactation consultant does not always mean IBCLC, and that's who I'd want to trust for breastfeeding advice.  Anyone can take a one-day breastfeeding class and call themselves a "consultant".  Both medications ARE listed in Hale's Medications and MOther's Milk, which is the most highly regarded source for medications for nursing moms (that's what I quoted from in my first post), so just from that inaccuracy, I'd be concerned about the information she gave you.  I'd follow PatioGardener's suggestion and call the InfantRisk hotline, wheree you'll actually speak to someone who specializes in helping breastfeeding moms with medication questions, and will have the most up-to-date, accurate information on hand.</p>
<p> </p>
<p>I don't know how much of a lactivist you are or want to be, but I would be strongly tempted to write to the Urgent Care clinic management and CC the doctor you saw.  Giving an exclusively breastfeeding mom medications that, according to her (and probably inaccurately), require pumping and dumping for 5 days is unreasonable, especially for an eye infection of all things.  Doctors often have little training in breastfeeding and use the information provided by the drug manufacturers, which almost always says "do not breastfeed."  These docs need to know that this isn't a minor inconvenience, it can be a crisis for a nursing pair, and in some cases can mean an unnecessary weaning.  You might refer them to the AAP policy statement on medications and breastfeeding, at <a href="http://aappolicy.aappublications.org/cgi/content/full/pediatrics;108/3/776" target="_blank">http://aappolicy.aappublications.org/cgi/content/full/pediatrics;108/3/776</a>, which says in part "A common reason for the cessation of breastfeeding is the use of medication by the nursing mother and advice by her physician to stop nursing. Such advice may not be warranted. This statement is intended to supply the pediatrician, obstetrician, and family physician with data, if known, concerning the excretion of drugs into human milk. Most drugs likely to be prescribed to the nursing mother should have no effect on milk supply or on infant well-being. "  You might also want to read the info at LLL <a href="http://www.llli.org/FAQ/medications.html" target="_blank">http://www.llli.org/FAQ/medications.html</a>, and bring it along next time you see a new doctor.</p>
<p> </p>
<p>Good luck with your decision.  I hope you heal quickly.</p>
 

·
Registered
Joined
·
4,993 Posts
<p> </p>
<div class="quote-container"><span>Quote:</span>
<div class="quote-block">
<div>
<div>
<div><span style="font-size:larger;"><span>The InfantRisk Center will be dedicated to providing up-to-date evidence-based information on the use of medications during pregnancy and breastfeeding.  Our goal is to provide accurate information regarding the risks of exposure to mothers and their babies.  By educating healthcare professionals and the general public alike, we aim to reduce the number of birth defects as well as create healthy breastfeeding relationships. </span></span></div>
<div><span style="font-size:larger;"><span> </span></span></div>
</div>
<div><span style="font-size:larger;"><span>We are now open to answer calls Monday-Friday 8am-5pm central time. Please contact us at <strong>(806)-352-2519</strong>.</span></span></div>
</div>
</div>
</div>
<p><a href="http://www.infantrisk.org/" target="_blank">http://www.infantrisk.org/</a></p>
 

·
Registered
Joined
·
3 Posts
Discussion Starter #7
<p>I'll give the Infant Risk Center a call as soon as they open. In all fairness to the doc I saw, she told me up front that they don't treat children and her nursing knowledge was not great. It's a typical doc-in-the-box clinic. The first med she prescribed was the only one that she felt was ok to nurse with and was the same one ds was given for his eye infection. That's the one I had the reaction to. Before she prescribed anything else, she called their pharmacist and really made an attempt to not interfere with bfing. And honestly, I was so uncomfortable with the allergic reaction in my eyes that I just wanted something to make it feel better. I feel bad about that now, but I can't change it. It has been very stressful for me and ds to not bf. Fortunately, dh and dd (11 yrs old and bf for 2) have been a huge help. I'm also glad I decided to hold on to the milk I pumped. It's nice to have a little stash.</p>
<p> </p>
<p>Again, I can't tell you how much it means to me to have this site as a reference and support. It will be nice to dive in more after my crisis is over.</p>
 
1 - 7 of 7 Posts
Top